Lightning, Brazos
- When
- April 11, 10:30 AM CST
- Where
- Brazos County, 1.5 mi NNW of College Station
- Property damage
- $300
- Reported by
- Broadcast Media
- Coordinates
- 30.620, -96.340
A lightning strike snapped two small trees on the TAMU campus.
A lightning strike snapped a couple of trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A lightning strike snapped a couple of trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 11, 9:37 AM CST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1037 AM CDT Tue Apr 11 2017
.UPDATE...
Radar data this morning is continuing to show showers and
thunderstorms beginning to migrate east southeastward across the
northern counties of our CWA. The cold front that was slowly
propagating into the counties of Brazos, Madison, and Houston has
begun to stall out becoming a stationary front. The chance for
precipitation late this morning and into the evening hours will be
mainly mesoscale driven. The region currently between the main line
of precipitation and I-10, will see most of the shower and
thunderstorm development early this morning, as a cold pool has
pushed out ahead of the main stationary front. The 500 mb pressure
field along with the experimental GOES-R water vapor imagery,
shows a shortwave aloft which should help to provide lift as this
system pushes east southeastward. The cold pool along with the
shortwave overhead, are acting as forcing mechanisms aiding in the
parcels ascent to saturation. During the later hours of the
afternoon and into the early evening, showers should push south of
I-10 and begin to dissipate, leaving behind only a stray shower
or two in the northern zones and scattered showers and
thunderstorms along the coast. Visible imagery shows decent cloud
cover across much of the forecast area today, and the upper levels
are fairly saturated. As a result, there is less instability to
work with as the cold pool pushes southward, which should result
in shallow convection.
Convection allowing short term guidance is still having a hard time
initializing the showers and thunderstorms this morning. Therefore,
currently have low confidence in the HRRR, RAP, and SREF solutions,
which are still showing heavy precip clearing the coast by late this evening.
For the most part, kept with what we already had in the forecast
for PoPs, but did lower them a tad to account for the current
radar trends.
Temperatures also appear to be on track, so only
ingested current observations into the forecast. High
temperatures today will struggle to reach into the 80s. Expecting
temperatures to max out this afternoon in the mid-upper 70s.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 641 AM CDT Tue Apr 11 2017/
AVIATION...
Very low confidence with this TAF forecast package. Model guidance
has performed extremely poorly overnight in regards to convection,
at least locally, so not much to rely on there.
Decent moisture levels remain in place as does a shortwave situated
just to our west. Aircraft soundings around midnight showed a
substantial cap in place across the metro area. But recent
aircraft soundings do show that the cap has weakened a fair
amount. With daytime heating, suspect it can eventually be
overcome allowing some areas of tstms to develop across portions
of se Tx. But overall details (timing, location, etc) would just
be somewhat of a guess. Steering flow will weaken thru the day, so
slower moving/training cells along outflows will be of concern
for localized heavy downpours. Expect amendments... 47
PREV DISCUSSION... /ISSUED 420 AM CDT Tue Apr 11 2017/
Monitoring a better organized line of storms moving east through
Robertson and Leon County that will pass across Madison ...Houston
.and Trinity Counties within the next hour. Nothing overly
impressive with these storms but they will likely drop an inch or
two of rain...small hail and lay down some gusty winds with their
eastern passage. Much uncertainty remains with today's forecast as
precipitation chances remain high for a possible cluster of
storms to travel southward across the CWA from around sunrise
through early afternoon. A shortwave disturbance pushing into
south central Texas has been the main impetus in flaring up
convection along a near stationary cold front roughly located
along a Junction to Waco to Tyler line. Today's PoP/Wx forecast is
strictly based upon the idea that a cold pool will propagate
south(east)ward from convection forming along the Balcones
Escarpment...or between the Hill Country and the Coastal Plain...
within the next few hours. The majority of the higher resolution
models do develop and push a QLCS through the forecast area during
the mid to late morning with a strong cold pool advancement...or
bowing of the line...occurring south and west of the city.
Needless to say....but the capping that has delayed the
southeastern movement of these earlier discrete cells will not be
an issue once these mesoscale outflow boundaries reach
southeastern Texas. Downstream warming within a moist and unstable
air mass will allow any gust front lift to tap into surface based
CAPE of between 1-1.2 k J/kg or near 5 to 6 deg/km lower level
lapse rates. Likely northern 2/3rd CWA PoPs to account for the
above...afternoon moderate 50/50 POPS closer to the coast in an
blind darts throw attempt to peg where any propagating cold
pool/outflow may end up. All and all...prepare for a possibly
active first half of the day with main threats centered around
locally heavy rainfall leading to flash flooding...gusty winds to
over 40 mph and hail to quarter size.
The mid range forecast is fairly benign as Mexico-based upper
ridging noses up into the state and keeps rain chances very low.
Other than local breeze-initiated warmth-of-the-day convection...
rain chances remain below slight to near zero through Easter Sunday.
Partially cloudy late week through weekend days with daily afternoon
temperatures warming into the lower to middle 80s...mild evenings
in the upper 60s to middle 70s leading to sunrises in the average
middle 60s. An uneventful several days through Easter with a change
in the weather pattern originating from a West Coast upper trough
occurring early next work week. This shortwave trough is forecast
to track across the Desert SW through Tuesday and provide a more
diffulent wind pattern over the state going into mid week. Disturbances
moving within this flow will come across Texas Monday and Tuesday
and increase regional (scattered) shower and storm chances. This
will be the first real opportunity for areawide precipitation the
area will likely experience in a week (from today's forecast
QPF). Despite next week's more overcast and wet pattern...diurnal
temperatures will not modify very much as mid 60s will still be a
morning theme with afternoons still peaking out in the mean lower
80s under...you guessed it...a breezy onshore wind. 31
MARINE...
Showers and thunderstorms across cntl and ne Tx could sag se and
closer to the coast later today. Any associated outflow boundaries
may produce various wind directions at times. Otherwise, winds and
seas should begin taking a downward trend today as the pressure
gradient relaxes a bit. Should be able to downgrade advsy/caution
flags later this morning. Onshore flow should persist thru the
remainder of the week. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 76 63 81 62 82 / 60 10 20 10 20
Houston (IAH) 78 65 81 64 82 / 60 10 20 10 10
Galveston (GLS) 76 70 75 69 79 / 40 20 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 5 PM CDT this
afternoon for the following zones: Waters from Freeport to
the Matagorda Ship Channel from 20 to 60 NM...Waters from
High Island to Freeport from 20 to 60 NM.
&&
Discussion...08Hazardous Weather Outlook National Weather Service Houston/Galveston TX 633 AM CDT Tue Apr 11 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-121145- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 633 AM CDT Tue Apr 11 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight There are high chances for scattered thunderstorm activity today but confidence is very low on the timing and location of any strong to severe storms. Daytime heating within a moist and somewhat unstable environment...with a possible gust front emanating from northwestern thunderstorm activity...may fire mid morning through late afternoon thunderstorm activity. All elements are in play from any strong storm...gusty winds...hail to quarter size...an isolated tornado...with any storm moving less than 20 mph producing 1 to 3 inch per hour rates that could lead to localized flash flooding. The severe weather threat will quickly come to a close around sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter awareness may be needed later this morning or during the afternoon. GMZ330-335-350-355-370-375-121145- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 633 AM CDT Tue Apr 11 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Small craft exercise caution is in effect for the offshore waters through mid morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Special Weather Statement
National Weather Service Houston/Galveston TX
742 AM CDT TUE APR 11 2017
TXZ176-195-196-198-111330-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
742 AM CDT TUE APR 11 2017
...SPECIAL WEATHER STATEMENT...
At 741 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hearne, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Snook, Kurten, Wixon Valley, Kyle Field and
Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
3091 9635 3097 9625 3105 9606 3040 9636
3069 9671
TIME...MOT...LOC 1241Z 276DEG 27KT 3087 9673Special Weather Statement
National Weather Service Houston/Galveston TX
834 AM CDT TUE APR 11 2017
TXZ163-111415-
Houston TX-
834 AM CDT TUE APR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON COUNTY UNTIL 915
AM CDT...
At 833 AM CDT, Doppler radar was tracking a strong thunderstorm over
Austonio, moving east at 50 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Rain rates with this storm are around 1 inch per hour.
Locations impacted include...
Crockett, Austonio, Lovelady, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3126 9515 3106 9544 3110 9576 3114 9577
3114 9576 3115 9576 3116 9573 3121 9575
3123 9573 3127 9572 3155 9523
TIME...MOT...LOC 1333Z 254DEG 44KT 3120 9564
HathawaySpecial Weather Statement
National Weather Service Houston/Galveston TX
926 AM CDT TUE APR 11 2017
TXZ163-164-176>178-198-111530-
San Jacinto TX-Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
926 AM CDT TUE APR 11 2017
...STRONG THUNDERSTORM OVER MADISON COUNTY...
At 925 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Rainfall amounts of 1 inch of rain per an hour will be
possible with these storms. This may lead to street flooding.
Locations impacted include...
Huntsville, Madisonville, Trinity, Riverside, Crabbs Prairie and
North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 9618 3107 9593 3110 9541 3088 9531
3068 9557 3078 9595
TIME...MOT...LOC 1425Z 279DEG 27KT 3096 9581
39Special Weather Statement National Weather Service Houston/Galveston TX 1026 AM CDT TUE APR 11 2017 TXZ177-178-199-111615- San Jacinto TX-Walker TX-Montgomery TX- 1026 AM CDT TUE APR 11 2017 ...STRONG THUNDERSTORM OVER WALKER COUNTY... At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Huntsville, moving east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Rainfall amounts of 1 inch an hour will be possible with this storm with frequent lightning. Street flooding may be possible. Locations impacted include... Huntsville, New Waverly, Point Blank, Huntsville State Park, Evergreen and Oakhurst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3051 9580 3073 9582 3074 9518 3041 9520 TIME...MOT...LOC 1525Z 269DEG 27KT 3065 9569 39
Special Weather Statement National Weather Service Houston/Galveston TX 1054 AM CDT TUE APR 11 2017 TXZ195-196-198-111645- Brazos TX-Grimes TX-Burleson TX- 1054 AM CDT TUE APR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BURLESON...WEST CENTRAL GRIMES AND CENTRAL BRAZOS COUNTIES UNTIL 1145 AM CDT... At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm over southwestern Bryan, moving east at 35 mph. Half inch size hail and winds in excess of 30 mph will be possible with this storm. Expect heavy rain, with rain rates of one inch per hour with this storm. Locations impacted include... College Station, Bryan, Millican, Kyle Field, Wellborn and Carlos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3053 9653 3071 9650 3071 9601 3044 9605 TIME...MOT...LOC 1552Z 276DEG 30KT 3062 9643 Hathaway
The Ft Hood radar (KGRK), 100 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
1 lightning. Local standard time, as filed.
A lightning strike snapped two small trees on the TAMU campus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692367.